Carlo, 47 years, visits with his sister his general practitioner because of the appearance of a bilateral and not painful mammary gland enlargement. The GP refers him to the breast surgeon. The anamnesis reveals that one year earlier the patient has undergone an operation for intestinal occlusion, complicated by perforation and peritonitis. During the hospitalization, after a psychiatric consultation for depressive symptoms, he is prescribed sertraline 100 mg/day, which is reduced to 50 mg/day at the dismissal and it is still in use. The patient is also in therapy with allopurinol 300 mg/day, pantoprazole, catapresan and acetaminophen when needed. There is no familiarity for mammary pathology and no other useful elements appear for a differential diagnosis.
The objective examination of the breast specialist reveals the presence of a lateral enlargement with soft, tense-elastic tissue, mobile over deeper layers, concentric in respect to the areola-nipple complex, with no sign of dimpling, ulcers or axillary infiltration. In order to complete the diagnostic process, the patient undergoes some blood chemistry tests for the evaluation of the hepatic, renal and thyroid functionality, one mammography plus ultrasound breast and testicular scans. The blood chemistry test results are normal, the ultrasound testicular scan is negative whilst the breast imaging suggests a diagnosis of bilateral gynecomastia. Considering the patient’s anamnesis and the possible correlation between sertraline and gynecomastia onset, in accordance with the patient and the psychiatrist, the use of sertraline is gradually discontinued and the patient is re-evaluated in five months.
At the follow up, 5 months later the drug discontinuation, the clinical picture shows complete regression of gynecomastia, confirmed by the ultrasound breast scan.
A well-known mechanism
Gynecomastia is the most common benign mammary pathology in males. Even though, up to day, there is not yet a universally acknowledged definition, it consists in an enlargement of the male mammary gland greater than 0.5 cm which is caused, from a physiopathological point of view, by an imbalance between estrogenic and androgenic hormones, with prevalence of the first ones.1
From a etiopathogenetic point of view, 25% of gynecomastia causes do not acknowledge a known etiopathogenesis and are therefore classified among the idiopathic forms, whilst for the remaining part the causes range from age, obesity, hyperthyroidism, hepatic pathologies, familial aromatase excess syndrome, primitive or secondary gonadal insufficiency, testicular tumours and drugs.2 Precisely drugs are the most common cause of secondary gynecomastia (10-25%); among these the most known are spironolactone, cimetidine, ketoconazole, growth hormone, gonadotropins, androgens, antiretrovirals, and 5-alpha reductase inhibitors (see also Focus Farmacovigilanza 2103,77:2-3).3
In the discussed case, the drug involved in the secondary gynecomastia onset is sertraline, an antidepressant belonging to the class of selective serotonin reuptake inhibitors (SSRI).
Antidepressant-induced gynecomastia is scarcely documented, in literature there are only few clinical cases associated to venlafaxine (a serotonin and noradrenaline reuptake inhibitors, SNRI), mirtazapine (a presynaptic alpha-2 antagonist), fluoxetine and sertraline (both SSRI).4,5,6
The use of SNRI and SSRI antidepressants induces indirectly a decrease in the dopamine neurotransmission which has been reported as possible cause of gynecomastia and mammary neoplasia.6
In literature a case of sertraline-induced gynecomastia is described for a 67 years old patient, under polytherapy of duloxetine, alprazolam, rosuvastatin, metoprolol, amlodipine, metformin and sitagliptin, who, after taking sertraline, started presenting enlargement symptoms that worsened increasing the dose from 25 mg/day to 75 mg/day. Also in this case, after three months of drug discontinuation, the gynecomastia regressed quickly, therefore sertraline was ascribed of the adverse reaction. It can be noted how sertraline toxicity is dose dependant and how a rapid resolution followed in few months after the drug discontinuation.6
Gynecomastia is listed in the data-sheets of sertraline-based drug, but it is reported with unknown frequency. In fact the frequency of this drug adverse reaction is quite difficult to define, especially when associated to antidepressants, as the psychiatric patient is a complex patient who finds it hard to be seen by a doctor and struggles to describe the physical changes he is experiencing. In this cases it is essential that general practitioner, breast surgeon, psychiatrist, radiologist and pharmacist work well together in order to optimise the diagnostic-therapeutic profile, improve quality of life and avoid the onset of further discomfort in already fragile people.
1General Surgery-Breast Surgery Unit, Integrated University Hospital, Verona
2University of Verona, Pharmacology Department
- Int J Androl 2002;25:312-6. CDI NS
- Sao Paulo Med J 2012;130:187-97.
- Expert Opin Drug Saf 2012;11:779-95.
- J Affect Disord 1997;46:151-6. CDI NS
- Clin Neuropharm 2009;32:51-2. CDI NS
- Ann Pharmacother 2013;DOI:10.1345/aph.1R491. CDI